Klonopin is a medication prescribed for anxiety or insomnia. It is typically meant for short-term use because of the strength of the drug. It’s not uncommon for patients to develop a klonopin dependence after weeks of use.
Dependence on klonopin, as well as other strong drugs, results in withdrawal symptoms when the medication is stopped or reduced. Klonopin withdrawal symptoms can last for days, weeks, or longer. The symptoms of withdrawal can come and go randomly, and may take hold within hours of the drug leaving a person’s system.
Details of Klonopin
Klonopin is a member of the benzodiazepine family of drugs. These drugs, known as Benzos, include Valium and Xanax. They are some of the most widely-prescribed medications in the country.
Most people take Benzos as prescribed by their doctor. But, there is a large “black market” for these drugs. People sell and acquire them illegally, and they are used irresponsibly to get high.
Both types of klonopin users can fall victim to a dependence on the drug. Even if you are using klonopin as directed, taking the medicine for longer than three or four weeks can result in klonopin withdrawal symptoms.
According to experts, 100% of people who use klonopin for longer than 6 months will experience withdrawal symptoms. 40% will experience moderate to severe symptoms, and the remaining 60% will experience slight symptoms.
Klonopin Withdrawal Symptoms
Klonopin withdrawal can produced symptoms similar to alcohol withdrawal. Users can expect to feel groggy, irritated, and experience flu-like symptoms. In addition to the withdrawal side effects, stopping klonopin may make the insomnia or anxiety experienced in the first place may come back.
Symptoms can come and go making it difficult to predict how klonopin withdrawal will affect any particular person. The severity of the withdrawal will most-likely depend on how much klonopin you’re taking, how long you’ve been taking it, and whether you’re combining the drug with other substances.
Experts say withdrawal symptoms can start anywhere from 2 to 7 days after the last dosage. Klonopin withdrawal symptoms can be both physical and emotional, and include the following:
- Blurred vision or other visual disturbances
- loss of appetite
- weight loss
- Gran mal seizures
- ringing ears or hearing sounds that aren’t there
- dizziness or disorientation
- waking up in the middle of the night
- light sensitivity
- muscle aches and pains
- muscle spasms
- panic attacks
- strange bodily feelings
- visual hallucinations
- strange perceptual changes
- lack of focus
- body dysmorphia
- feelings of surrealness
- suicidal thoughts
The stage of chronic withdrawal symptoms can begin in just a few days after last dosage. These symptoms can be painful, even dangerous for some people. Others may only experience slight withdrawal symptoms.
Many of the symptoms of klonopin withdrawal are dangerous and potentially fatal. This includes the tendency for users to experience suicidal thoughts. If you, or someone you know, are taking klonopin and start to experience these kinds of thoughts it’s important to contact the National Suicide Prevention Lifeline. The number is 1-800-273-8255 and they can put you in touch with a trained counselor. If you feel there is an immediate danger then please call 911.
Factors Affecting Klonopin Withdrawal
How much klonopin you’re taking, how long you’ve been taking it, and combining the drug with other substances all play a role in the severity of withdrawal. Combining klonopin with things like alcohol, opiates, other benzos, and z-drugs all have an effect on klonopin withdrawal symptoms.
Patients also need to be careful of how many times they have increased their dosage. Age, physical health, and mental health are important as well. Your current mental state, and the severity of any existing mental health disorders, can be an important factor in determining how serious withdrawal will be.
Patients should also be wary of their history of drug and alcohol use, as well as any previous withdrawal experiences. It is important to be open and honest with your healthcare professional. Giving them the full scope of your medical history and substance use may be uncomfortable, but it may also save your life.
In many cases of klonopin withdrawal, symptoms of the original mental health issue can come back. These rebound symptoms can occur within the first few days of withdrawal, and are often more severe than before taking the medicine. This can make recovery challenging, as patients feel overwhelmed by their symptoms and reach for the drug again.
Once the first week of chronic withdrawal symptoms has passed, patients move into what’s known as protracted withdrawal. This is the second phase of the recovery process and can last anywhere from several weeks to more than a year.
It’s important to note that this longer period of withdrawal symptoms doesn’t occur in everyone. The symptoms during this phase are also different than immediate withdrawal symptoms. Users will deal with anxiety, depression, or irritability during this stage. Although it’s still important to deal with these issues, they are much less severe than symptoms experienced during the first 2 to 7 days of recovery.
Health professionals suggest slowly tapering off of the medication as the best means to stopping the drug. Slowly reducing the dosage amount in this way helps patients to sustain a klonopin-free lifestyle, and also helps to reduce withdrawal symptoms.
Many users are tempted to quit cold turkey, but it’s important to resist the urge to do this. Quitting cold turkey can expose you to severe withdrawal symptoms that could be extremely uncomfortable and dangerous. Tapering is the best way to stop using the drug. In fact, the longer you can extend the timeframe of your tapering, the less withdrawal symptoms you are likely to experience.
Tapering can be tricky. It’s not an exact science, and everybody’s body is different. You may need to adjust your tapering amount or tapering schedule as you go.
It’s important to be in close communication with your doctor throughout the tapering process. If klonopin withdrawal symptoms become too much, your doctor can adjust your taper or even increase your dosage if needed.
For more resources on how to handle klonopin recovery, contact Just Believe Recovery Center. We can help put you in touch with our network of recovery doctors, or talk about setting you up for recovery at one of our locations. Call: 888-380-0667